The following is a brief explanation of how benzodiazepines work. For a more detailed explanation please visit this Benzodiazepine withdrawal syndrome Wikipedia link.
Benzodiazepines inhibit the activity of neurons in the brain. They work by enhancing the activity of a naturally occurring neurotransmitter or messenger, gamma-aminobutyric acid (GABA). This causes a calming effect. Although all chemically related, benzodiazepines affect the nervous system in different ways. These include reducing anxiety, inducing sleep and relaxing the muscles.
Long-term benzodiazepine use affects the GABA receptors. This in turn results in a decrease in GABA function. When this drug which the brain has now become dependent on for enhancing GABA’s calming activity is discontinued, because of the down-regulation of the receptors, the brain is left in a state of GABA-underactivity. These changes which result in the entire nervous system going into overdrive and becoming hyperexcitable, are reported to be the cause of the adverse withdrawal effects that many experience.
Benzodiazepines should be used for no longer than two to four weeks in the treatment of anxiety disorders and should always be tapered off under medical supervision.
This short clip further explains:
When a benzodiazepine is taken on a regular basis, there is an ongoing process of drug absorption and elimination. The time it takes for half of the drug to be eliminated or for the blood concentration level to fall by half is known as the half-life. This may vary according to individual, particularly in the elderly.
When someone on a longer acting half-life drug misses several doses or abruptly discontinues the drug, it can take days before withdrawal symptoms surface. This is important to know as some people who stop taking the medication abruptly spend a brief period thinking that they will not have withdrawal symptoms only to be unpleasantly surprised days later.
When the receptors in the brain become habituated to the action of a benzodiazepine, more of the drug is needed in order for the desired therapeutic effect to be achieved. This often develops with regular use and is known as tolerance.
People who use benzodiazepines sporadically or users who take those with a short half-life can experience ‘inter-dose withdrawal’. When this happens, they begin to feel withdrawal effects between doses.
If a patient responds to medication in a contradictory or opposite way to what is expected, it is said to have had a paradoxical effect. An example of this is pain relief medication causing increased pain. Benzodiazepine treatment can sometimes result in paradoxical reactions in susceptible individuals causing an increase in anxiety, agitation, aggressiveness, hyperactivity, insomnia and exacerbation of seizures in epileptics.
When symptoms persist for eighteen months or longer, withdrawal is considered to be protracted. Complaints can be as vague as flu-like symptoms or a combination of pathologies mimicking chronic fatigue syndrome, lupus, multiple sclerosis, anxiety disorders, irritable bowel syndrome and other chronic conditions. Common to this phase of withdrawal are periods where the symptoms gradually lessen in intensity or abate totally only to resurface intermittently. These recurrences are often referred to as ‘waves’ and the periods of reprieve, as ‘windows’.
Caution: Never stop taking a benzodiazepine or antidepressant abruptly or rush your taper. In the case of benzodiazepines the risks of quitting cold turkey include seizures and psychosis. Always taper off slowly using the Ashton or other recommended method, under the supervision of your doctor.
Benzodiazepines, Commonly Used
|Generic Name||Brand Name|
|oxazepam||Serax, Serepax, Serenid|
|temazepam||Restoril, Euhypnos, Normison|
‘Z’ drugs – These have similar effects:
If you have received conflicting advice about tapering, don’t let this confuse you. Despite claims that some tapering protocols are more successful than others, people who have used similar methods can have varying results – ranging from good to challenging. The worst accounts are from those who either stopped abruptly or rushed their tapers. But once you wean off gently and slowly under medical supervision, decide the pace at which you will proceed, and keep the mindset that you can and will succeed, you will find that coming off your medication is attainable.
There are different recommended methods for tapering, some of which are successfully used. For anyone who has taken the drug long-term, it is advisable to not rush the process. The schedules must be flexible and reduction rate should be based on your withdrawal reactions and intensity of symptoms. For short-term users, tapering over very long periods will prolong the period in which the receptors remain down-regulated.
The Ashton Manual recommends the use of diazepam (Valium) to taper off other benzodiazepines because it is more slowly eliminated from the body. Diazepam comes in liquid form and in doses of 10 mg, 5 mg and 2 mg which makes it easy to make very minute reductions in doses.
If you have decided to discontinue taking your medication, there are a few factors which will determine the duration and pace of your taper and how well you are likely to cope:
- If you are on a high dose, you will take longer to withdraw. The drug will be reduced in very small increments periodically in order to allow your body to readjust to the new doses at each stage of reduction.
- The tapering schedule should be used only as a guide. If you require a longer period to taper, you can discuss this with your doctor and adjust it accordingly.
- Many people use razor blades or the milk or water titration method to make the smallest possible cuts. It is believed that the smaller the cut, the gentler it is and the easier it will be for your central nervous system to adjust.
- Drugs differ in potency. If you are on a highly potent one you will need a longer time to reduce.
- Your personal circumstances, overall general health, the stressors in your life, stamina, support available and previous experience with drugs, if any, may also influence how you cope and determine the pace at which you can realistically taper.
If you are faced with additional stress such as a bereavement, admission to hospital or other crisis while tapering, it is acceptable and in some cases necessary to remain on the same stage of the withdrawal for a longer period. It is also important to avoid increasing the dose at this time, if possible. Once your circumstances are more settled, a further reduction in dose can be made.
You will need the cooperation of your doctor. If using the substitution or any other method, she or he will also be prescribing the medication required and will also be supervising your taper.
Having a support system in place is best. It would be good if you had a reliable family member or friend who is willing to learn about your medication and withdrawal. It is extremely important that you set the pace for your taper and not feel rushed to complete it or have anyone pressure you into weaning off quicker than you’re comfortable with. You can do it.
Direct links to other pages in this ‘About Withdrawal’ section: